Nebraska, 2024

Hail in Nebraska, June 2, 2024

June 2, 2024 · NWS GID · 1 event in 1 county or zone

m. CDT on Sunday the 2nd, a few rounds of isolated-to-scattered thunderstorms rumbled across various parts of South Central Nebraska from west-to-east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During a 14-hour stretch between 11 p.m CDT on Saturday the 1st and 1 p.m. CDT on Sunday the 2nd, a few rounds of isolated-to-scattered thunderstorms rumbled across various parts of South Central Nebraska from west-to-east. The vast majority of this activity was fairly weak, producing nothing worse than small hail and/or gusty winds under 45 MPH. However, particularly with the initial overnight convection, a few storms earned at least radar-indicated severe status. The first radar-indicated severe storm pushed across parts of Gosper, Furnas and Harlan counties in far southwestern local areas between 11 p.m. and 1 a.m. CDT before weakening (this storm yielded no ground-truth verification). As this initial storm weakened, a smattering of new storms abruptly flared up farther east, affecting portions of several counties along/east of Highway 281 mainly between 1-4 a.m. CDT. The southeastern-most reaches of this convection intensified over Thayer/Fillmore counties between 2:15-3:15 a.m. CDT, yielding a lone report of ping pong ball size hail in Bruning. This convection developed in a very typical large scale/mesoscale environment for spotty, nocturnal activity. In the big picture of the mid-upper levels, broad, quasi-zonal flow prevailed over the Central Plains, featuring embedded weak/low-amplitude disturbances. A bit lower in the troposphere, modest warm air/moisture advection regime was in place in the 850-700 millibar layer...with storms developing within the axis of a modest 30-40 knot low level jet. Around the time of the Bruning hail, mesoscale parameters were semi-supportive of marginally-severe storms, featuring around 1000 J/kg most-unstable CAPE and effective deep-layer shear around 30-35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 1, 11:10 PM CST, 2 hours 27 minutes earlier. Its key messages:

  • Severe thunderstorms possible tonight and again Sunday night. An enhanced risk for severe storms (mainly with wind gusts in excess of 70 MPH) now in effect for Sunday night.
  • Continued thunderstorm chances both Monday and Tuesday with a break in precipitation chances expected mid-week.
  • High temperatures in the mid-80s expected Sunday through Wednesday. A slight cooldown with high temperatures closer to 80 expected to end the week.
Area forecast discussion, Jun 1, 11:10 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1210 AM CDT Sun Jun 2 2024

.KEY MESSAGES...

- Severe thunderstorms possible tonight and again Sunday night.
  An enhanced risk for severe storms (mainly with wind gusts in
  excess of 70 MPH) now in effect for Sunday night.

- Continued thunderstorm chances both Monday and Tuesday with a
  break in precipitation chances expected mid-week.

- High temperatures in the mid-80s expected Sunday through
  Wednesday. A slight cooldown with high temperatures closer to
  80 expected to end the week.

&&

.DISCUSSION...
Issued at 238 PM CDT Sat Jun 1 2024

After a few sub-severe thunderstorms impacted western portions
of the area this morning along with a blanket of fog across the
region, skies have cleared and a mostly sunny and nice
afternoon is shaping up across the local area. Some CU can be
seen on satellite forming mainly west of the local area, where
instability has been building this afternoon. Looking at
mesoscale analysis, plenty of instability - only the order of
3000 J/KG - is building across southwestern Nebraska where
modest shear - with effective shear values of 35-45KTS - exists.
This combination should be sufficient for severe thunderstorm
development near the dryline over the next couple of hours,
which will eventually transition east towards the local area by
the mid to late evening hours. As these storms reach the western
fringes of the local area late this evening, large hail will
still be a concern, with the threat transitioning to a mainly
wind threat later in the night as these storms push east. A
slight risk for severe weather exists mainly west of highway 281
this evening where the hail threat is greatest, with a marginal
threat for severe weather extending east across nearly the
remainder of the area for the overnight hours.

For Sunday, the severe weather threat was increased to an
enhanced risk for severe weather from the Storm Prediction
Center earlier in the day as models have been indicating the
threat for a MCS developing and impacting a large portion of the
local area during the evening and overnight hours Sunday. This
would largely translate into a wind threat across the local
area, with a 30 percent chance for significant wind currently in
the forecast. In addition to the wind, this looks to be the
better chance for a more widespread potential for heavy
rainfall, and will need to continue to monitor pockets of heavy
rain as soils are saturated across the region.

Thereafter...the upper level flow remains fairly active, with
additional thunderstorms chances in the forecast both Monday and
Tuesday...primarily during the evening and overnight hours.
Currently, the severe weather potential appears fairly low with
potential flooding possibly being the greater concern.

For the middle of the week, upper level ridging should help put
a cap on thunderstorm potential both Wednesday and Thursday,
with high temperatures topping out mostly in the mid-80s - or
about 5 to 7 degrees above normal. Thereafter, uncertainty
increases in model data and low end chances for thunderstorms
are in the forecast for the end of the week.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1201 AM CDT Sun Jun 2 2024

VFR conditions are expected for the next few hours at both
terminals. There is the potential for a few showers and
thunderstorms to move in the vicinity of the terminals
overnight; however impacts at this time are unknown. The storms
currently north of the interstate have been pulsing up and down.
The storms to the south have had a little more substance to them
and may bring some impacts in a few hours if they can hold
together. Heading into the daytime hours, there will be
isolated chances for a few storms in the vicinity of the
terminals. The better chances for storms will be tomorrow
evening, when strong to severe storms will be possible.

Southeasterly winds become southerly overnight, increasing
to 15-20kts in the morning. Winds will slacken off in the
evening, turning back to the southeast.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Rossi
AVIATION...Wekesser
Hazardous weather outlook, Jun 1, 1:36 PM CST, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Hastings NE
236 PM CDT Sat Jun 1 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
236 PM CDT Sat Jun 1 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorms are expected to move across the local area this
evening and through the overnight hours. A few of these storms
may become strong to severe. The main hazards with any storms that
develop will be hail to the size of quarters, winds gusting as
high as 60 MPH, and heavy rainfall. Localized flash flooding may
be possible for areas that have received heavy rainfall over the
past few days.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Daily chances for thunderstorms continue Sunday through
Tuesday and return again next Friday.

During the evening and overnight hours Sunday, there will be the
potential for some of these storms to be strong to severe. Large
hail to the size of quarters, damaging wind gusts to 70 MPH, and
torrential rainfall would be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any flooding to the National
Weather Service and to law enforcement. Reports of hail and
damaging wind gusts are also always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, Jun 2, 12:12 AM CST, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
112 AM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 AM     Hail             2 ENE Hastings          40.59N 98.35W
06/02/2024  M0.70 Inch       Adams              NE   NWS Employee

            NWS Employee reports dime size hail.

&&
Special weather statement, Jun 2, 12:15 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
115 AM CDT Sun Jun 2 2024

NEZ048-062-063-075-076-020645-
Merrick NE-Adams NE-Hamilton NE-Hall NE-Clay NE-
115 AM CDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CLAY...NORTHEASTERN
ADAMS...SOUTHWESTERN HAMILTON...SOUTHWESTERN MERRICK AND SOUTHEASTERN
HALL COUNTIES THROUGH 145 AM CDT...

At 115 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Doniphan to Trumbull to near Inland. Movement
was northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Trumbull and Inland around 120 AM CDT.
  Giltner around 125 AM CDT.
  Phillips around 130 AM CDT.

This includes Interstate 80 between mile markers 311 and 326.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4097 9828 4083 9810 4056 9810 4047 9833
      4059 9840 4066 9856
TIME...MOT...LOC 0615Z 224DEG 23KT 4076 9835 4070 9829 4057 9830

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wekesser
Special weather statement, Jun 2, 12:19 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
119 AM CDT Sun Jun 2 2024

NEZ087-020645-
Thayer NE-
119 AM CDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT THAYER COUNTY THROUGH 145 AM
CDT...

At 119 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Deshler to near Hebron to near Hubbell.
Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Hebron, Carleton, Belvidere, and Gilead around 125 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 9756 4003 9757 4016 9782 4019 9782
      4035 9775 4020 9738 4018 9737 4000 9737
TIME...MOT...LOC 0619Z 242DEG 16KT 4023 9773 4014 9753 4001 9745

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wekesser
Special weather statement, Jun 2, 1:03 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Hastings NE
203 AM CDT Sun Jun 2 2024

NEZ077-087-020730-
Thayer NE-Fillmore NE-
203 AM CDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL FILLMORE AND
NORTHEASTERN THAYER COUNTIES THROUGH 230 AM CDT...

At 203 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carleton to Alexandria to near Reynolds.
Movement was northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Bruning, Alexandria, Carleton, Belvidere, and Gilead around 210 AM
  CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 9740 4007 9750 4025 9774 4043 9767
      4035 9737 4000 9737
TIME...MOT...LOC 0703Z 203DEG 9KT 4033 9765 4024 9739 4010 9736

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Wekesser
Special weather statement, Jun 2, 1:11 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
211 AM CDT Sun Jun 2 2024

NEZ041-048-049-020800-
Merrick NE-Nance NE-Polk NE-
211 AM CDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN NANCE...NORTHEASTERN
MERRICK AND CENTRAL POLK COUNTIES THROUGH 300 AM CDT...

At 210 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Genoa to Silver Creek to 6 miles northwest
of Stromsburg. Movement was east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Genoa and Silver Creek around 215 AM CDT.
  Osceola around 220 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4113 9772 4140 9796 4153 9775 4153 9771
      4140 9770 4139 9760 4133 9760 4134 9757
      4136 9752 4137 9745 4139 9737 4120 9737
TIME...MOT...LOC 0710Z 265DEG 13KT 4141 9782 4130 9768 4118 9768

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wekesser
Special weather statement, Jun 2, 1:28 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
228 AM CDT Sun Jun 2 2024

NEZ077-020800-
Fillmore NE-
228 AM CDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FILLMORE COUNTY
THROUGH 300 AM CDT...

At 228 AM CDT, Doppler radar was tracking a strong thunderstorm near
Strang, or 28 miles south of York, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Ohiowa around 240 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4040 9757 4052 9762 4060 9737 4038 9737
TIME...MOT...LOC 0728Z 260DEG 11KT 4047 9753

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Wekesser

The radar

The Grand Island radar (KUEX), 74 km away, was scanning. The volume nearest the first event began at 07:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Thayer

When
June 2, 1:37 AM CST
Where
Thayer County, Bruning
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.340, -97.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180472.